Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Dodge City, KS

May 17, 1998Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 1998, 1:28 AM CDT for Meade County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1998, 1:28 AM CDT (06:28 UTC)
Expired
May 17, 1998, 2:00 AM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Meade County, KS

What was reported inside it

TimeReportWhereRemark
May 17, 1:50 AM CDTHail 0.75Missler, KS
May 17, 2:00 AM CDTHail 0.75Meade, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 6.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2732 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS1 KDDC 170627 RRA
SVRDDC
KSC119-170700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
128 AM CDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 200 AM CDT

* AT 126 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHWEST OF PLAINS MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  PLAINS                       BY 134 AM CDT
  MISSLER                      BY 140 AM CDT
  MEADE                        BY 145 AM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

JOHNSON/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:57 PM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, May 16, 2:57 PM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT SAT MAY 16 1998

TOUGH FORECAST AS SUBTROPICAL JET BECOMES MAJOR PLAYER IN OUR
WEATHER. SUBTROPICAL RIDGE BUILDS OVER THE GULF COAST STATES THROUGH
THE PERIOD AS ENERGY COMING INTO THE WEST COAST LIFTS OVER THE
RIDGE. SEVERAL MINOR TROUGHS EMBEDDED IN BROAD ZONE OF SWRLY FLOW
BETWEEN THESE TWO SYSTEMS.

ONE OF THE MORE INTERESTING CHALLENGES COMES TONIGHT AS ETA/AVN
ADVECT QUITE A BLOB OF LL MOISTURE INTO SERN ZONES. ICT HAD MANY
GOOD POINTS CONCERNING THIS FEATURE. THE VORT OVER NRN AZ AND NM IS
ALREADY KICKING OFF SOME WEAK CONVECTION THIS AFTN. PRECIPITABLE
WATERS RISE TO OVER AND INCH BY MORNING AS THE VORT PASSES. AVN AND
ETA GENERATE A TINY BIT OF PCPN W/THIS SYSTEM. THE 315K SFC ON THE
ETA DOES HAVE GOOD UPGLIDE TOWARD MORNING AS WELL. THUS I/LL GO FOR
EITHER 20 OR 30 POPS SERN ZONES OVERNIGHT (WL HAVE TO SEE WHAT OKC
GOES FOR THEIR ZONES).

LOOKS LIKE DRY TROUGH WL DEVELOP BACK ALONG CO/KS BORDER SUN AFTN.
WINDY E OF THE TROUGH. LAPSE RATES QUITE STEEP THOUGH WE SHOULD
MAINTAIN ENOUGH OF A CAP TO PRECLUDE DAYTIME CONVECTION ALL SAVE FOR
FAR WRN ZONES ALONG DRY TROUGH. ABUNDANT SUBTROPICAL MOISTURE SHOULD
KEEP SUN VEILED BEHIND CI SHIELD MOST OF THE DAY.

SUN NIGHT THE NGM IS FAR DEEPER W/NRN PLAINS LOW. AS A RESULT IT
PUSHES THE MIXED LAYER E AND DROPS IN A STRONGER SFC COLD FRONT.
THIS WOULD IMPLY A CHANCE OF TSRA ALONG FRONT OVERNIGHT. CURRENTLY I
LIKE THE SLOWER ETA W/A MUCH WEAKER COLD SURGE. HARD TO TELL IF ANY
KIND OF SRN STREAM VORT WL COME THROUGH. DOES NOT NOT LOOK LIKE
THERE WL BE ONE ATTM. THUS ILL GO 20 POPS FOR MAINLY EVEN PCPN
MOVING OFF OF THE DRY TROUGH.

MONDAY. THE STRONGLY BACKED SUBTROPICAL FLOW REGIME CONTINUES. THUS
THERE SHOULD STILL BE QUITE A BIT OF CI AROUND (ENOUGH FOR PARTLY
SUNNY AT ANY RATE). AVN DROPS A WEAK FRONT ACROSS NRN KS DURING THE
DAY AS NRN PLAINS VORT DIMPLES THE SRN US UPPER RIDGE. IF WE CAN GET
THE FRONT INTO THE REGION THERE WOULD BE A CHANCE FOR LATE DAY
CONVECTION ALONG THE BOUNDARY. WL HEDGE MY BET W/20 POPS ERN 2/3RD
CWA.

.EXTENDED DISC...
SUBT MSTR FCST TO CONT ON WEST OF SIDE OF MEAN RDG OVER TX THRU THE
PERIOD. VARIETY OF TROFS/FRONTS IN VCNTY WRN KS COULD BE FOCUS FOR
SCT LATE DAY TSTMS FIRING IN MID LVL MSTR IN ERN CO AND SPREADING
INTO WRN KS. WILL KEEP SLIGHT CHC GOING. HIGHS AROUND 90 OK AND
LOWS AROUND 60.

.DDC...NONE

PRELIMINARY NUMBERS ONLY.

DDC 059/091 062/089 060 1-2
GCK 058/092 060/089 059 --2
EHA 053/094 057/092 057 --1
LBL 056/093 058/091 069 --2
HYS 058/089 060/089 057 --2
P28 063/091 065/091 063 221

MCAVOY/KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:18 AM CDTSevere Thunderstorm WarningDDCStevens32 min
May 17, 12:43 AM CDTSevere Thunderstorm WarningDDCSeward42 min
May 17, 1:16 AM CDTSevere Thunderstorm WarningDDCSeward34 min
May 17, 1:58 AM CDTSevere Thunderstorm WarningDDCMeade32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.